Colorado, 2005

Heavy Rain in Colorado, July 24, 2005

July 24, 2005 · NWS GJT · 1 event in 1 county or zone

Slow moving thunderstorms produced heavy rain and minor flooding across portions of Brown's Park National Wildlife Refuge.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Slow moving thunderstorms produced heavy rain and minor flooding across portions of Brown's Park National Wildlife Refuge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 24, 2:58 AM MST, 10 hours 2 minutes earlier.

Area forecast discussion, Jul 24, 2:58 AM MST, 10 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
358 AM MDT SUN JUL 24 2005

.SHORT TERM (TODAY THROUGH MONDAY NIGHT)...
A SUBTROPICAL RIDGE EXTENDS EAST-WEST ACROSS THE FOUR CORNERS
THIS MORNING. RAOB DATA INDICATING PRECIPITABLE WATER AROUND AN INCH
LAST EVENING WHILE DEW POINTS ARE MAINLY IN THE 50S ACROSS THE
LOWER ELEVATIONS. MOIST AND UNSETTLED CONDITIONS TO CONTINUE THE
NEXT COUPLE OF DAYS WITH WEAK WAVES AND OUTFLOW BOUNDARIES FOCUSING
CONVECTION. FLOW ALOFT WEAKER TODAY WITH BETTER CHANCE OF LOCALLY
HEAVY RAIN. AREAS SOUTH OF INTERSTATE 70 APPEAR TO HAVE THE BEST
CHANCE OF HEAVY RAIN WHERE STEERING CURRENTS WILL BE LIGHTER AND
PRECIPITABLE WATER HIGHER. COOLER TODAY WITH INCREASED MOISTURE.
FORECASTED NEAR PERSISTENCE FOR SUNDAYS TEMPERATURES. LINDQUIST

.LONG TERM (TUESDAY THROUGH SUNDAY)...MEDIUM RANGE MODELS INDICATE
A DIGGING TROUGH FROM THE PACIFIC NORTHWEST CROSSING THE FORECAST
AREA BY TUESDAY NIGHT...WITH DRIER AND COOLER CONDITIONS EXPECTED
THROUGH WEDNESDAY. UPPER LEVEL HIGH PRESSURE WILL REBUILD FROM THE
DESERT SOUTHWEST AND PUSH OVER THE FOUR CORNERS BY THURSDAY. WARMER
TEMPERATURES WILL OCCUR WITH MID LEVEL MOISTURE RETURNING FROM THE
SOUTH AND WEST BY THE END OF THIS WEEK. HIGH PRESSURE WILL REMAIN
CENTERED AROUND COLORADO/NEW MEXICO THROUGH SUNDAY.

TUESDAY AND WEDNESDAY...AN UNUSUAL UPR LVL TROUGH WILL SWEEP ACROSS
THE INTERMOUNTAIN WEST AND OVER THE CENTRAL/NORTHERN PLAINS. TIMING
OF TROUGH PASSAGE TUESDAY COULD POSE A THREAT TO SCATTERED STRONG
THUNDERSTORMS OVER PORTIONS OF WESTERN COLORADO. OTHERWISE...A
COOLER AND DRIER AIR MASS WILL MAKE A BRIEF APPEARANCE WITH TEMPS
POTENTIALLY 5-10F DEGREES BELOW NORMAL TUESDAY AND TUESDAY NIGHT.

THURSDAY THROUGH SUNDAY...UPPER HIGH RETURNS OVER THE FOUR CORNERS
BUT THE HIGH IS NOT EXPECTED TO BE AS STRONG AS THE HIGH WEVE SEEN
THE PAST COUPLE WEEKS. NONETHELESS...TEMPERATURES WILL MOVE BACK
ABOVE NORMAL AND MOISTURE WILL ONCE AGAIN GRADUALLY INCREASE BENEATH
THE UPR HIGHS CLOCKWISE CIRCULATION. DAYTIME HEATING HELP TRIGGER
AFTERNOON AND EVENING CONVECTION OVER THE MOUNTAINS. MOIST PLUME NO
IMPRESSIVE AT THIS POINT...AND NO SIGNIFICANT TROUGH OR LOW PRESSURE
SYSTEM IS SEEN...THEREFORE THIS WILL ALLOW SHOWERS/STORMS TO END
AROUND SUNSET. NADLER.83

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

TAL/DJN
Hazardous weather outlook, Jul 24, 4:45 AM MST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN JUL 24 2005

UTZ022>025-027>029-251200-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-EASTERN UINTA BASIN-
EASTERN UINTA MOUNTAINS-LA SAL AND ABAJO MOUNTAINS-SOUTHEAST UTAH-
TAVAPUTS PLATEAU-
545 AM MDT SUN JUL 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS WILL DEVELOP THIS MORNING AND AFTERNOON...AND
CONTINUE THROUGH THE EVENING. THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAIN. HEAVY RAIN MAY CAUSE NORMALLY DRY
CREEK BEDS...WASHES...AND SLOT CANYONS TO QUICKLY FILL WITH WATER.
ADDITIONALLY...GUSTY WINDS AND CLOUD TO GROUND LIGHTNING...AND SMALL
HAIL WILL BE POSSIBLE WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED THUNDERSTORMS WILL OCCUR MONDAY. ISOLATED AFTERNOON AND
EVENING THUNDERSTORMS WILL OCCUR THURSDAY THROUGH SATURDAY...MAINLY
OVER THE MOUNTAINS. LOCALLY HEAVY RAIN MAY OCCUR WITH THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT....BUT
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND SIGNIFICANT
WEATHER CONDITIONS.

COZ001>014-017>023-251200-
ANIMAS RIVER BASIN-CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LOWER YAMPA RIVER BASIN-NORTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS-
SAN JUAN RIVER BASIN-SOUTHWEST SAN JUAN MOUNTAINS-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SUN JUL 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED THUNDERSTORMS WILL OCCUR THIS MORNING...THEN INCREASE IN
AREAL COVERAGE THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAIN. HEAVY RAIN MAY CAUSE
NORMALLY DRY CREEK BEDS...WASHES...AND OTHER LOW LYING AREAS TO
QUICKLY FILL WITH WATER. ADDITIONALLY...GUSTY WINDS AND CLOUD TO
GROUND LIGHTNING...AND SMALL HAIL WILL BE POSSIBLE WITH THE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED THUNDERSTORMS WILL OCCUR MONDAY. ISOLATED TO SCATTERED
THUNDERSTORMS WILL OCCUR MONDAY THROUGH FRIDAY...MAINLY OVER THE
MOUNTAINS. LOCALLY HEAVY RAIN MAY OCCUR WITH THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT....BUT
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND SIGNIFICANT
WEATHER CONDITIONS.

TAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Moffat

When
July 24, 1:00 PM MST to 2:30 PM MST
Where
Moffat County, 15 mi NW of Greystone
Reported by
PARK/FOREST SERVICE
Coordinates
40.618, -108.207 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469997.